Apr 28, 2004
I started therapy is Dec 2003 after 6 years of being HIV+. I had brainstem encephalitis even though my CD4 count was above 200 and ml VL was <30,000. My question is: I have been on a combination of Indinavir, D4T, Ritonavir, Abacavir and Lamivudine (14 pills per day)for 5 months and even with side effects my specialist has not indicated when I can expect a simpler regime. I feel disempowered to ask questions of the specialist. My VL is now undetectable and CD4 count is 700. I have asked for a CSF lumber puncture to obtain VL results but my doctor has suggested it is too early.
How long should I have to wait before i can reasonably move to a simpler regime. I feel depressed from the number of side effects.
Thank you so much for your work.
| Response from Dr. Lee
You are certainly on a very difficult regimen. I am unclear why your "specialist" started you out (first time on therapy-ever?) on so many, especially why you were placed on three nucleosides (ordinarily two are used for initial therapy). You seem to have many options here, especially because your VL is now undetectable. (By the way, I don't recommend a CSF test at all unless there is a specific problem or issue.)
You have a couple of problems here. One is the regimen, which can be changed any time since you have an undetectable VL and thus probably do not have any resistance from this regimen that would force you to avoid some therapies.
The bigger issue, it seems, is that you "feel disempowered to ask questions of the specialist". This is a serious problem that you need to address soon. Do you need to have an advocate accompany you on visits? Is your doctor the specialist, or do you have a primary doctor who can be your advocate? Or, do you actually need to change to a different HIV treater? I believe that empowerment is the most important key to effective and long-term control of the virus. First you need to have control of your choices.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.